1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Issues with Lantus split

Discussion in 'Type 1 Diabetes' started by VRoos, Aug 12, 2020.

  1. VRoos

    VRoos Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Hey everyone,

    I've been a type 1 diabetic for 12 years soon, where I have been through both pump and pen therapy. I have a preference for pen, thus using those. In general, I do not have an issue, but I have a hard time figuring out how to ideally set up my basal insulin.

    I am very active, thus the preference for Lantus for more flexibility. Normally I take 11 units in the morning (9 am) and 2 units in the evening (9 pm). My current issue is, I tend to drop low during the night, and also wake up with a low, even if I eat a small snack during the night to get my blood sugar up.
    I have tried to adjust the ratio further down (using the JuniorStar pen for adjustments at 0.5 units), but I find that reducing the evening one down to 1.5 (still a 25 percent reduction in the evening) is making my blood sugar rise instead and make the morning BG combined with breakfast unbearable.

    I have tried to reach out to my diabetes nurse about this, however, her and I don't really get along (no mean attitude, but our personalitys crash, and I find it hard to be open about my situation with her - hence why I am changing to a different hospital. Also, she hasn't responded to my latest questions either)

    The next appointment of mine is first in 2 months at the new hospital, and normally I'd go with their advice, but until then I was wondering if anyone could help me out? I have always had my dosage split since I was diagnosed, so I have thought about trying to do one daily injection instead to see, if that could benefit me somehow, but I am afraid in during so my BG would drop low throughout the day.

    Any help is appreciated! Thanks! (Basal: Lantus) (Bolus: NovoRapid)
     
  2. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,916
    Likes Received:
    2,446
    Trophy Points:
    198
    Hi @VRoos There are many on here who have had problems with Lantus and lows/highs during the night. There is documented evidence somewhere about its somewhat unpredictable nature. Hopefully someone else will come along with more details on that. I changed to Toujeo about 4 years ago, but had the same problems on and off. It is basically the same insulin but longer lasting and definitely a once a day insulin. I changed to Tresiba about 2 months ago, also a once a day dose, and am finding things so much more predictable. If you are wanting to still inject twice a day my DN recommended Levemir. Hopefully if you are changing hospital these alternatives could be discussed.
     
    • Like Like x 2
  3. Wayward Blood

    Wayward Blood Type 1 · Well-Known Member

    Messages:
    75
    Likes Received:
    77
    Trophy Points:
    58
    I second what Becca said. I was on Lantus for 15 years and believed it to be the gold standard. When I took back control (in a way that actually worked, unlike Brexit!) and started actually paying attention to my blood sugar levels in 2014, I found that Lantus was actually causing unstable blood sugars. It would often cause lows in the couple of hours after injecting, and then just give up a few hours later. I switched to Tresiba around 2016 and it's been a huge amount better. I split dose, with 7 units in the evening and 6 in the morning, but obviously your own dosage would be different.
     
    • Like Like x 1
  4. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    790
    Likes Received:
    453
    Trophy Points:
    103
    I was on lantus but got overnight lows so was changed to Tresiba which has been great. All my aching muscle problems disappeared too which seems to be a less discussed side effect of lantus.

    I didn't actually ask the DN so much as say 'lantus is causing me problems I need an appointment to discuss alternatives'
     
    • Like Like x 1
  5. VRoos

    VRoos Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    @beeca59 Thanks for the recommendation, definitely something I'll bring up at the hospital. I suppose Lantus will have to do for now until then - I did at one point bring up Levemir with my current nurse, yet she stated that she would not put me on it as it is a more "outdated" insulin - which I personally thought was a silly argument.
     
    • Agree Agree x 1
  6. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    300
    Likes Received:
    109
    Trophy Points:
    63
    Lantus is not the best for flexibility. Levemir may be more suitable. Because of the shorter action, you have more flexibility in the level of insulin action when using split doses. I also find Lantus makes me go low in the morning. Even when I have the whole dose in a morning shot. It makes me go low the next morning, 20 hours after injection. It wasn't always like this.

    My response to Lantus has changed, over the years. I have also become more active and eat less carbohydrate. I have been retrying split dose NPH (Levemir is not funded in NZ) to deal with it, but there is too much day-to-day variability. I will probably go back to Lantus and get into the habit of eating some chocolate before bed. Think I can live with that ;).
     
  7. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    300
    Likes Received:
    109
    Trophy Points:
    63
    My approach, even when using a pump, is to keep basal the same if possible. Changing basal based on activity expectations is too hard, especially when plans change suddenly. I make a point of exercising every day to maintain steady insulin sensitivity. 30 minutes exercise is enough. Eating low carb also helps, as it reduces the amount of insulin required.
     
  8. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    12,491
    Likes Received:
    10,303
    Trophy Points:
    298
    Hi @VRoos ,

    Welcome to the forum.

    Your activity, work related?
    What (approximately) are the times of the night/morning hypos?
    What time do you eat your last (evening.) meal?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook